Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 124, NWS St. Louis, MO

May 8, 2023Iron County, Reynolds County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 8, 2023, 6:11 PM CDT for Iron County, Reynolds County, Missouri. It was in force for 64 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2023, 6:11 PM CDT (23:11 UTC)
Expired
May 8, 2023, 7:15 PM CDT
In force
64 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Iron County, MO, Reynolds County, MO

The radar

The St Louis radar (KLSX), 133 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 6:35 PM CDTHAIL 25 Ssw Bixby, MORADAR ESTIMATED TIME. OCCURRED IN BUICK, MO.
May 8, 6:55 PM CDTHAIL 11 W Oates, MOCORRECTS PREVIOUS HAIL REPORT FROM 3 SW OATES. RADAR ESTIMATED TIME. VIDEO OF FALLING HAIL PROVIDED VIA TWITTER.
May 8, 7:00 PM CDTHAIL 13 Sw Oates, MORADAR ESTIMATED TIME. VIDEO OF FALLING HAIL PROVIDED VIA TWITTER.
May 8, 7:02 PM CDTHAIL 11 Ssw Oates, MOREPORT FROM MPING: QUARTER (1.00 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 3:19 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2079 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2079 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

531 
WUUS53 KLSX 082311
SVRLSX
MOC093-179-090015-
/O.NEW.KLSX.SV.W.0124.230508T2311Z-230509T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
611 PM CDT Mon May 8 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Central Iron County in southeastern Missouri...
  Northern Reynolds County in southeastern Missouri...

* Until 715 PM CDT.

* At 611 PM CDT, a severe thunderstorm was located near Oates, moving
  southeast at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Glover, Oates, Centerville, Redford, Hogan, Lesterville, and Black.

This also includes Johnsons Shut-Ins State Park and Taum Sauk
Mountain State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3757 9131 3759 9131 3759 9116 3767 9115
      3756 9062 3727 9082
TIME...MOT...LOC 2311Z 299DEG 21KT 3752 9109 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Britt
2 follow-up statements
615 
WWUS53 KLSX 082330
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
630 PM CDT Mon May 8 2023

MOC093-179-090015-
/O.CON.KLSX.SV.W.0124.000000T0000Z-230509T0015Z/
Iron MO-Reynolds MO-
630 PM CDT Mon May 8 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL IRON AND NORTHERN REYNOLDS COUNTIES...

At 628 PM CDT, a severe thunderstorm was located 7 miles southeast 
of Oates.  A second severe thunderstorm was located in eastern Dent 
County near Boss.  Both storms were moving southeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Glover, Oates, Centerville, Redford, Hogan, Lesterville, and Black. 

This also includes Johnsons Shut-Ins State Park and Taum Sauk
Mountain State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3757 9131 3759 9131 3759 9116 3767 9115
      3756 9062 3727 9082
TIME...MOT...LOC 2328Z 296DEG 21KT 3748 9097 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Britt
088 
WWUS53 KLSX 082351
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
651 PM CDT Mon May 8 2023

MOC093-179-090015-
/O.CON.KLSX.SV.W.0124.000000T0000Z-230509T0015Z/
Iron MO-Reynolds MO-
651 PM CDT Mon May 8 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CENTRAL IRON AND NORTHERN REYNOLDS COUNTIES...

At 649 PM CDT, a severe thunderstorm was located near Annapolis. A 
second severe thunderstorms was located near Oates.  Both storms 
were moving southeast at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Glover, Oates, Centerville, Redford, Hogan, Lesterville, and Black. 

This also includes Johnsons Shut-Ins State Park and Taum Sauk
Mountain State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3752 9123 3763 9112 3756 9062 3727 9082
TIME...MOT...LOC 2349Z 295DEG 24KT 3742 9080 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Britt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:40 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, May 8, 2:40 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
240 PM CDT Mon May 8 2023

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 235 PM CDT Mon May 8 2023

Outflow from the overnight activity is a bit harder to pickout
now on latest surface analysis, though the cold front is making
some progress to the south. The front extends from southeastern KS
northeastward through central MO then into central Illinois. The
latest visible satellite loop showing some agitated cu over
southern Missouri, especially along the I-44 corridor, with the
back edge of CU field along the I-70 corridor near the location of
the cold front. As for instability, the latest SPC mesoanalysis
has surface based CAPE 4500+ J/kg in this area with little to no
CIN, ML lapse rates up to 8.5 C/km, and 0 to 6km bulk shear
between 40 and 50 kts. So expect storms will begin developing in
this area between 20z and 21z, then slide south through through
the evening hours before tapering off by 06z Tuesday. As for the
main severe threat with these storms, it will be very large hail
(2"+) and damaging winds.

Weak surface ridge will begin to build in late tonight. Even with
upper level ridging building in as well, the latest deterministic
and ensemble model runs are indicating that a weak upper level
shortwave will slide along periphery of the ridge, then slide
southeast through western MO due to surface ridging. So any
precipitation with this shortwave will stay well west of the
forecast area through Tuesday night.

As for temperatures, lows tonight will remain a bit above normal in
the mid 50s to low 60s. Highs on Tuesday will be in the mid 70s to
low 80s with lows between 55 to 60 degrees.

Byrd

.LONG TERM...  (Wednesday through Next Monday)
Issued at 235 PM CDT Mon May 8 2023

Upper level ridge will remain over the region through mid week,
while an upper level trough will move on shore and deepen over the
western CONUS. The trough will begin to lift out towards the region
on Wednesday. The first in a series of shortwaves will eject out of
the southwestern US towards the forecast area during the day on
Wednesday. However, moisture and instability will be limited with
the best chances of any rain over the central Plains through
Wednesday night. The next best chance of rain will be Thursday
afternoon. However, the latest deterministic as well as ensembles
continue to have differences in timing, strength and location for
each round of activity through next weekend.

Temperatures will remain above normal through the rest of the
forecast period.

Byrd
&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1230 PM CDT Mon May 8 2023

Kept MVFR ceilings at KCOU through 19z. Otherwise, VFR flight
conditions through the forecast period. Also, with best chances of
rain south of TAF sites, kept TAFs dry. Winds will continue to
veer this afternoon through evening, eventually becoming
northerly. By Tuesday morning, winds will veer to the northeast to
east for remainder of forecast period.

Byrd
&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     59  79  59  81 /  10   0   5   5
Quincy          55  77  56  79 /   0   0   5  10
Columbia        58  81  59  82 /  10   5  20  20
Jefferson City  59  82  59  84 /  10  10  20  20
Salem           57  77  54  78 /  30   0   0   5
Farmington      59  79  55  80 /  60  10   5  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 8, 2:44 PM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
244 PM CDT Mon May 8 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
244 PM CDT Mon May 8 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Severe thunderstorms are possible this afternoon and evening mainly
along and south of I-44. Primary hazards are very large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms across portions of the area
Wednesday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Byrd

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:13 AM CDTSevere Thunderstorm WarningLSXAudrain, Montgomery, Pike47 min
May 8, 3:40 AM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Pike, Warren34 min
May 8, 4:55 AM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Louis35 min
May 8, 4:14 PM CDTSevere Thunderstorm WarningLSXCrawford61 min
May 8, 5:09 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds66 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.